Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2017, 3:48 PM MDT for Catron County, New Mexico. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2017, 3:48 PM MDT (21:48 UTC)
- Expired
- Jul 31, 2017, 5:45 PM MDT
- In force
- 117 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Catron County, NM
The radar
The Tucson radar (KEMX), 223 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227 WGUS55 KABQ 312148 FFWABQ NMC003-312345- /O.NEW.KABQ.FF.W.0023.170731T2148Z-170731T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 348 PM MDT MON JUL 31 2017 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Southwestern Catron County in west central New Mexico... * Until 545 PM MDT. * At 347 PM MDT, Doppler radar indicated thunderstorms producing heavy rain up to 1.3 inches over saturated ground. Flash flooding is expected to begin shortly near Mineral Creek. * Some locations that will experience flooding include... Glenwood and Alma. PRECAUTIONARY/PREPAREDNESS ACTIONS... Arroyos, streams and normally dry rivers can become raging killer currents in a matter of minutes. Water in arroyos can travel many miles and take hours to reach your location from upstream rain areas. && LAT...LON 3322 10894 3332 10902 3341 10892 3332 10882 $$ 50
2 follow-up statements
156 WGUS75 KABQ 312226 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 426 PM MDT MON JUL 31 2017 NMC003-312345- /O.CON.KABQ.FF.W.0023.000000T0000Z-170731T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Catron- 426 PM MDT MON JUL 31 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTHWESTERN CATRON COUNTY... At 425 PM MDT, Doppler radar indicated light to moderate rain across the warned area. Flash flooding is imminent if not already occurring between Blenwood to Alma and areas to the west and south. Some locations that will experience flooding include... Glenwood and Alma. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3322 10894 3332 10902 3341 10892 3332 10882 $$ 50
025 WGUS75 KABQ 312336 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 536 PM MDT MON JUL 31 2017 NMC003-312346- /O.EXP.KABQ.FF.W.0023.000000T0000Z-170731T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Catron- 536 PM MDT MON JUL 31 2017 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CATRON COUNTY WILL EXPIRE AT 545 PM MDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3322 10894 3332 10902 3341 10892 3332 10882 $$ 50
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:33 PM MDT, 15 minutes earlier.
Area forecast discussion, Jul 31, 3:33 PM MDT, 15 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 333 PM MDT Mon Jul 31 2017 An active evening and overnight period are expected before drier air moves into the state from the north on Tuesday. Scattered to numerous showers and thunderstorms will continue through the evening hours, especially along and south of Interstate 40. Scattered showers and storms will continue mainly south of I-40 after midnight. As dry air aloft moves in from the north Tuesday and Wednesday, showers and storms will be hard to come by across central and northern New Mexico. A rather robust backdoor front is forecast to move from northeast to southwest across the state Thursday, resulting in an increase in shower and thunderstorm activity Thursday and Friday. && .DISCUSSION... Clipper trough over the Central Plains states is forcing the upper high centroid over west TX to get pushed swwd and join forces with the centroid over NV. The result will be an active evening and overnight as dry air aloft moving over the mid and low level moisture in place over NM destabilizes the atmosphere further (humid air is less dense than dry air). Heaviest rainfall still favoring areas near and south I-40 overnight. Added several zones to the flash flood watch near and south of I-40 as a result. Deep dry air from the north overtakes northern and central areas Tuesday. Enough low level moisture remains in place Tuesday afternoon and evening for isolated afternoon and evening showers and storms. In fact, 18Z NAM12 back to brining isold storms off the southern Sangres swwd to the Sandias and ABQ metro Tuesday afternoon/evening. Wednesday looking like the driest day of the next seven with on a few storms favored over northern and southwest mountains. Quite the backdoor front moves in Thursday. Northeast third of the state looking like the favored area for convection along and near the front Thursday afternoon and Thursday night. Strong to severe storms looking more likely with models now showing 45kt of northwest winds near 300mb. Backdoor front moves wwd into the RGV Thursday evening and overnight. Friday looking rather active, especially along and east of the central mts, with low level moisture in place and northwest flow aloft. Four Corners high is progged to weaken Saturday and with no large scale low or upper level forcing, it's looking like an average to slightly below average crop day. GFS and ECMWF are in very good agreement for Sunday, bringing another unseasonably strong backdoor front into the state and ramping up storm coverage once again. Thank you stronger than average Aleutian Low and the resulting increased strength and frequency of clipper troughs/closed lows moving sewd through the Northern Plains and Upper Midwest. 33 && .FIRE WEATHER... Another active day is unfolding with scattered to numerous showers and storms with good chances for wetting rain this evening and overnight. However, look for a convective downtrend associated with drying going into mid week as the upper high over Nevada extends a ridge axis southeast into New Mexico. This trend can be seen in latest model PWAT time series showing values being cut down to near 0.80 inch by Wednesday. This moisture trend will allow daytime temperatures to trend up, but will still be below normal on Wednesday. A backdoor cold front will slide down the Eastern Plains Thursday and lead to renewed thunderstorm activity with good chances for wetting rain. Moisture will spread west across the state Thursday night and fuel rounds of storms Friday through the weekend. Another backdoor front is forecast to push through late Sunday into Monday, which will recharge moisture and allow good chances for wetting rain to persist well into next week. Daytime temperatures are forecast to remain below normal for the foreseeable future with good to excellent humidity recovery. 11 && .AVIATION... 18Z TAF CYCLE Storms off to an early start again in what is forecast to be another active day. MVFR conditions are likely in/near storms, with short- lived IFR conditions possible in heavy rain. Central and eastern terminals are more likely to be impacted, with another round of late night convection possible at KROW. Local east canyon/gap wind at KABQ later today may be stronger than forecast for an hour or two with enhancement from thunderstorm outflow. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 62 87 61 88 / 40 10 20 20 Dulce........................... 53 79 49 80 / 50 20 20 20 Cuba............................ 56 75 54 79 / 60 20 20 30 Gallup.......................... 59 81 56 83 / 50 20 20 20 El Morro........................ 56 75 53 78 / 80 20 20 20 Grants.......................... 58 79 55 81 / 70 20 20 20 Quemado......................... 58 76 57 79 / 80 30 30 20 Glenwood........................ 65 84 64 82 / 60 60 40 30 Chama........................... 51 75 50 75 / 50 20 20 50 Los Alamos...................... 59 77 57 80 / 60 20 20 30 Pecos........................... 57 74 54 78 / 70 40 20 30 Cerro/Questa.................... 52 73 49 76 / 50 20 20 30 Red River....................... 46 65 44 69 / 60 30 20 40 Angel Fire...................... 46 69 41 73 / 50 40 20 30 Taos............................ 53 77 50 80 / 50 20 20 20 Mora............................ 53 71 50 75 / 60 40 20 20 Espanola........................ 61 83 60 85 / 60 20 20 10 Santa Fe........................ 59 75 57 79 / 70 50 20 20 Santa Fe Airport................ 59 79 57 83 / 70 30 20 20 Albuquerque Foothills........... 64 82 62 85 / 70 30 20 10 Albuquerque Heights............. 65 83 64 86 / 70 30 20 10 Albuquerque Valley.............. 63 85 61 88 / 60 20 20 10 Albuquerque West Mesa........... 65 85 63 87 / 70 20 20 10 Los Lunas....................... 62 86 60 89 / 60 20 20 10 Rio Rancho...................... 65 84 62 87 / 70 20 20 10 Socorro......................... 66 83 64 87 / 60 30 20 10 Sandia Park/Cedar Crest......... 60 76 56 80 / 90 40 20 20 Tijeras......................... 58 79 58 83 / 90 40 20 20 Moriarty/Estancia............... 58 79 55 82 / 90 30 20 10 Clines Corners.................. 56 76 54 79 / 90 20 20 20 Gran Quivira.................... 59 78 57 81 / 80 40 20 20 Carrizozo....................... 62 79 60 82 / 50 40 20 10 Ruidoso......................... 56 72 55 75 / 80 70 30 20 Capulin......................... 55 74 52 79 / 40 20 10 10 Raton........................... 55 79 51 83 / 40 20 10 10 Springer........................ 57 81 53 84 / 40 20 10 10 Las Vegas....................... 55 75 52 79 / 60 20 20 20 Clayton......................... 59 80 57 84 / 40 20 10 10 Roy............................. 59 79 56 82 / 50 20 10 10 Conchas......................... 65 85 62 88 / 60 20 10 10 Santa Rosa...................... 63 84 60 86 / 70 20 20 10 Tucumcari....................... 64 88 61 90 / 60 20 10 5 Clovis.......................... 64 83 61 85 / 70 30 20 10 Portales........................ 65 83 61 84 / 70 40 20 10 Fort Sumner..................... 65 84 62 86 / 60 30 20 10 Roswell......................... 68 86 67 88 / 70 30 20 10 Picacho......................... 63 79 61 81 / 70 40 30 10 Elk............................. 60 74 58 77 / 70 60 30 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ506>509-519>526-533>540. && 33
Hazardous weather outlook, Jul 31, 5:16 AM MDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 516 AM MDT Mon Jul 31 2017 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 516 AM MDT Mon Jul 31 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rainfall is possible nearly anywhere today, but the greatest concern exists over east central and southeast New Mexico where widespread heavy rain may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Localized areas of heavy rainfall remain possible on Tuesday, mainly across western New Mexico. Flash flooding will be possible. Drier conditions are expected for Wednesday, but a back door front on Thursday will be a trigger for another round of widespread heavy rains across eastern New Mexico. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, Jul 31, 11:37 AM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1137 AM MDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 2 E FORT SUMNER 34.48N 104.20W
07/31/2017 M71 MPH DE BACA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702128
RJHLocal storm report, Jul 31, 2:41 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
241 PM MDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM FLASH FLOOD 1 E MARIANO LAKE 35.58N 108.30W
07/31/2017 MCKINLEY NM LAW ENFORCEMENT
WATER OVER ROADWAY ROUTE 49 AND 11. DOT RESPONDING.
&&
EVENT NUMBER ABQ1702129
50Local storm report, Jul 31, 3:06 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 3 E CHURCH ROCK 35.53N 108.55W
07/30/2017 MCKINLEY NM LAW ENFORCEMENT
10 FEET OF WATER OVER STATE ROAD 118. 3 TO 4 FEET OF
MUD.
&&
EVENT NUMBER ABQ1702130
50Local storm report, Jul 31, 3:18 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 4 SW TURLEY 36.72N 107.82W
07/30/2017 SAN JUAN NM LAW ENFORCEMENT
U.S. HIGHWAY 64 COMPLETELY FLOODED AT MILE MARKER 74.
ROAD CLOSED.
&&
EVENT NUMBER ABQ1702131
GUYERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:09 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 2 hr |
| Jul 30, 6:13 PM MDT | Special Weather Statement | ABQ | Bernalillo | 32 min |
| Jul 30, 6:18 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 87 min |
| Jul 30, 6:30 PM MDT | Flash Flood Warning | ABQ | Sandoval | 90 min |
| Jul 30, 6:30 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| Jul 30, 6:32 PM MDT | Special Weather Statement | ABQ | Harding | 28 min |
| Jul 30, 6:35 PM MDT | Areal Flood Advisory | ABQ | Union | 115 min |
| Jul 30, 6:43 PM MDT | Areal Flood Advisory | ABQ | San Juan | 2 hr |
| Jul 30, 6:51 PM MDT | Special Weather Statement | ABQ | Union | 24 min |
| Jul 30, 6:56 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 2 hr |
| Jul 30, 7:04 PM MDT | Special Weather Statement | ABQ | Union | 56 min |
| Jul 30, 7:17 PM MDT | Special Weather Statement | ABQ | Union | 43 min |
| Jul 30, 7:24 PM MDT | Areal Flood Advisory | ABQ | Union | 2 hr |
| Jul 30, 7:58 PM MDT | Special Weather Statement | ABQ | Union | 17 min |
| Jul 30, 8:57 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 4 hr |
| Jul 30, 11:06 PM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 114 min |
| Jul 30, 11:49 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Lincoln | 116 min |
| Jul 31, 4:12 AM MDT | Areal Flood Advisory | ABQ | Chaves, Roosevelt | 108 min |
| Jul 31, 5:09 AM MDT | Flash Flood Watch | ABQ | 24 hr | |
| Jul 31, 12:24 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 31, 12:27 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 31, 12:30 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 31, 12:37 PM MDT | Areal Flood Advisory | ABQ | Catron | 113 min |
| Jul 31, 1:08 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 2 hr |
| Jul 31, 1:16 PM MDT | Areal Flood Advisory | ABQ | Socorro | 119 min |
| Jul 31, 1:38 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro, Torrance | 112 min |
| Jul 31, 1:56 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 31, 1:58 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 31, 2:00 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 31, 2:06 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 114 min |
| Jul 31, 2:12 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 31, 2:23 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro, Torrance | 2 hr |
| Jul 31, 2:30 PM MDT | Flash Flood Warning | ABQ | McKinley | 2 hr |
| Jul 31, 2:52 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Sandoval | 113 min |
| Jul 31, 2:57 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 31, 3:13 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe, Torrance | 2 hr |
| Jul 31, 3:22 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 113 min |
| Jul 31, 3:31 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 119 min |
| Jul 31, 3:38 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 2 hr |
| Jul 31, 3:41 PM MDT | Areal Flood Advisory | ABQ | Valencia | 2 hr |
| Jul 31, 3:44 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Jul 31, 3:52 PM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 113 min |
| Jul 31, 3:52 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 113 min |
| Jul 31, 3:57 PM MDT | Flash Flood Warning | ABQ | Torrance, Valencia | 2 hr |
| Jul 31, 4:01 PM MDT | Flash Flood Warning | ABQ | San Miguel, Santa Fe, Torrance | 119 min |
| Jul 31, 4:02 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 118 min |
| Jul 31, 4:07 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Valencia | 113 min |
| Jul 31, 4:37 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 113 min |
| Jul 31, 4:39 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 2 hr |
| Jul 31, 4:42 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 2 hr |
| Jul 31, 4:44 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe | 2 hr |
| Jul 31, 4:47 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 118 min |
| Jul 31, 4:48 PM MDT | Areal Flood Advisory | ABQ | Cibola, Socorro, Valencia | 117 min |
| Jul 31, 5:09 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 111 min |
| Jul 31, 5:29 PM MDT | Areal Flood Advisory | ABQ | Curry | 2 hr |
| Jul 31, 5:44 PM MDT | Special Weather Statement | ABQ | Chaves | 31 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.